Alert archive / Minnesota / Winter Storm Watches in 2017
Winter Storm Watch 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter storm watch at Apr 29, 2017, 3:34 PM CDT for 9 counties in Minnesota. It took effect at Apr 30, 2017, 7:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 29, 2017, 3:34 PM CDT (20:34 UTC)
- In effect from
- Apr 30, 2017, 7:00 PM CDT
- Expired
- Apr 30, 2017, 3:39 AM CDT
- In force
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Morrison County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1696 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -257 m²/s²
- 0-3 km storm-relative helicity
- -257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711 WWUS43 KMPX 292034 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 334 PM CDT Sat Apr 29 2017 ...Wintry Weather Will Impact West Central into Central Minnesota Sunday Night into Monday... .A strong storm system will lift northeast from the southern Plains tonight and Sunday, then move through the area Sunday night through Monday. Rain is expected to overspread the area on Sunday, then mix with and change to snow late Sunday afternoon and Monday evening. Some sleet could briefly mix with the precipitation as well. Snow may be heavy at times Sunday night into Monday. A Winter Storm Watch has been issued for the area generally north and west of a line from Granite Falls through Little Falls, including the cities of Alexandria, Morris, Montevideo, and Madison. Total snowfall amounts are still somewhat uncertain, but amounts of at least 3 to 6 inches are expected across most of the watch area, with a sharp drop off in amounts along the southeast edge where precipitation is expected to be lighter and in the form of rain. Amounts may be higher if the changeover to snow occurs sooner or if the snow is less wet and accumulates more readily. Be sure to monitor the latest forecasts as some changes in snowfall totals are expected. In addition to the snow, northeast winds of 10 to 20 mph with higher gusts Sunday night will shift to the northwest and increase to 15 to 25 mph on Monday with gusts in excess of 35 mph possible. MNZ047-048-054>056-064-300600- /O.NEW.KMPX.WS.A.0005.170501T0000Z-170502T0000Z/ Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine- Including the cities of Morris, Glenwood, Madison, Benson, Montevideo, and Granite Falls 334 PM CDT Sat Apr 29 2017 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING... The National Weather Service in Twin Cities/Chanhassen has issued a Winter Storm Watch, which is in effect from Sunday evening through Monday evening. * TIMING...Rain will change to snow late Sunday afternoon into Sunday evening. Snow will be heavy at times Sunday night into Monday morning. * MAIN IMPACT...Heavy wet snow will accumulate to to 3 to 6 inches, with higher amounts possible. * OTHER IMPACTS...The wet snow will stick to trees and power lines, which could lead to some power outages given the gusty winds and potential for downed branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ MNZ041>043-300600- /O.NEW.KMPX.WS.A.0005.170501T0000Z-170502T0300Z/ Douglas-Todd-Morrison- Including the cities of Alexandria, Long Prairie, and Little Falls 334 PM CDT Sat Apr 29 2017 ...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING... The National Weather Service in Twin Cities/Chanhassen has issued a Winter Storm Watch, which is in effect from Sunday evening through Monday evening. * TIMING...Rain will change to snow late Sunday afternoon into Sunday evening. Snow will be heavy at times Sunday night into early Monday afternoon. * MAIN IMPACT...Heavy wet snow will accumulate to 3 to 6 inches, with higher amounts possible. * OTHER IMPACTS...The wet snow will stick to trees and power lines, which could lead to some power outages given the gusty winds and potential for downed branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow...sleet...or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$
2 follow-up statements
466 WWUS43 KMPX 300344 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1044 PM CDT Sat Apr 29 2017 ...Wintry Weather Will Impact West Central into Central Minnesota Sunday Night into Monday... .A Winter Storm Watch has been issued for the area generally north and west of a line from Granite Falls through Little Falls, including the cities of Alexandria, Morris, Montevideo, and Madison. Total snowfall amounts are still somewhat uncertain, but amounts of at least 3 to 6 inches are expected across most of the watch area, with a sharp drop off in amounts along the southeast edge where precipitation is expected to be lighter and in the form of rain. Amounts may be higher if the changeover to snow occurs sooner or if the snow is less wet and accumulates more readily. In addition to the snow, strong northeast winds will develop with gusts 25 to 35 mph. MNZ047-048-054>056-064-301145- /O.CON.KMPX.WS.A.0005.170501T0000Z-170502T0000Z/ Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine- Including the cities of Morris, Glenwood, Madison, Benson, Montevideo, and Granite Falls 1044 PM CDT Sat Apr 29 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING... * Snow possible from Sunday evening through Monday evening. * Total snow accumulations of 2 to 5 inches and ice accumulations of a glaze are possible. * Plan on difficult driving conditions...including during the morning commute on Monday. Precautionary/Preparedness actions... A winter storm watch means there is potential for significant snow...sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ MNZ041>043-301145- /O.CON.KMPX.WS.A.0005.170501T0000Z-170502T0300Z/ Douglas-Todd-Morrison- Including the cities of Alexandria, Long Prairie, and Little Falls 1044 PM CDT Sat Apr 29 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY EVENING... * snow possible from Sunday evening through Monday evening. * Total snow accumulations of 3 to 7 inches and ice accumulations of a glaze are possible. * Plan on difficult driving conditions...including during the morning commute on Monday. Precautionary/Preparedness actions... A winter storm watch means there is potential for significant snow...sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. && $$ jrb
299 WWUS43 KMPX 300839 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 339 AM CDT Sun Apr 30 2017 ...Wet Snow expected tonight across Western and Central Minnesota... .A Winter Weather Advisory is in effect from 10 PM Sunday night through noon Monday for western and central Minnesota. A heavy wet snow with totals of 2 to 5 inches are possible, along with strong northeast wind gusts of 25 to 35 mph. The heaviest snow will fall between 1 AM and 7 AM Monday morning. Plan for slippery roads and slow travel. MNZ047-048-054>056-064-301645- /O.UPG.KMPX.WS.A.0005.170501T0000Z-170502T0000Z/ /O.NEW.KMPX.WW.Y.0011.170501T0300Z-170501T1700Z/ Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine- Including the cities of Morris, Glenwood, Madison, Benson, Montevideo, and Granite Falls 339 AM CDT Sun Apr 30 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON CDT MONDAY... The National Weather Service in Twin Cities/Chanhassen has issued a Winter Weather Advisory for snow...which is in effect from 10 PM this evening to noon CDT Monday. The Winter Storm Watch is no longer in effect. * Expect rain to change over to snow around 10 PM and then diminish around noon Monday. * The heaviest snowfall rates will occur between 1 AM and 7 AM Monday. * Total wet snow accumulations of 2 to 5 inches are expected. * Plan on slippery road conditions...including during the morning commute on Monday. * A few power outages are possible if the heavy wet snow causes tree branches to break. Precautionary/Preparedness actions... A winter weather advisory for wet snow means periods of wet snow will cause primarily travel difficulties. be prepared for snow covered roads and limited visibilities...and use caution while driving. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ MNZ041>043-301645- /O.UPG.KMPX.WS.A.0005.170501T0000Z-170502T0300Z/ /O.NEW.KMPX.WW.Y.0011.170501T0300Z-170501T1700Z/ Douglas-Todd-Morrison- Including the cities of Alexandria, Long Prairie, and Little Falls 339 AM CDT Sun Apr 30 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON CDT MONDAY... The National Weather Service in Twin Cities/Chanhassen has issued a Winter Weather Advisory for snow...which is in effect from 10 PM this evening to noon CDT Monday. The Winter Storm Watch is no longer in effect. * Expect rain to change over to snow around 10 PM and then diminish around noon Monday. * The heaviest snowfall rates will occur between 1 AM and 7 AM Monday. * Total wet snow accumulations of 3 to 5 inches are expected. * Plan on slippery road conditions...including during the morning commute on Monday. * A few power outages are possible if the heavy wet snow causes tree branches to break. Precautionary/Preparedness actions... A winter weather advisory for wet snow means periods of wet snow will cause primarily travel difficulties. be prepared for snow covered roads and limited visibilities...and use caution while driving. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ MNZ044-045-049-050-057-301645- /O.NEW.KMPX.WW.Y.0011.170501T0300Z-170501T1700Z/ Mille Lacs-Kanabec-Stearns-Benton-Kandiyohi- Including the cities of Princeton, Mora, St Cloud, Foley, and Willmar 339 AM CDT Sun Apr 30 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON CDT MONDAY... The National Weather Service in Twin Cities/Chanhassen has issued a Winter Weather Advisory for snow...which is in effect from 10 PM this evening to noon CDT Monday. * Expect rain to change over to snow around 10 PM and then diminish around noon Monday. * The heaviest snowfall rates will occur between 1 AM and 7 AM Monday. * Total wet snow accumulations of 2 to 5 inches are expected. * Plan on slippery road conditions...including during the morning commute on Monday. * A few power outages are possible if the heavy wet snow causes tree branches to break. Precautionary/Preparedness actions... A winter weather advisory for wet snow means periods of wet snow will cause primarily travel difficulties. be prepared for snow covered roads and limited visibilities...and use caution while driving. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ jrb
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Apr 29, 3:08 PM CDT, 26 minutes earlier.
Area forecast discussion, Apr 29, 3:08 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 308 PM CDT Sat Apr 29 2017 .SHORT TERM...(This evening through Sunday) Issued at 308 PM CDT Sat Apr 29 2017 The primary concern during this time period is timing of the onset of precipitation. Models, particularly the NAM, have come in slower with the north/northeastward expansion of rain lifting out of Iowa overnight. Given the tendency for precip onsets to be delayed in (dry) northeasterly flow regimes, have tweaked the hourly forecast trends to reflect a slower onset closer to what the NAM suggests. This means that much of the forecast area with exception of southern MN could stay dry until after 12z, with rain not reaching the I-94 corridor until the mid to late morning hours on Sunday. Would not be surprise to see a few snowflakes mix in early Sunday morning, but overall liquid precip will be the main type until later Sunday night. Could hear some thunder as well on Sunday afternoon, primarily across southern MN. Have also increased anticipated wind speeds on Sunday, given the notable pressure falls as the surface low ceter lifts into southern Iowa on Sunday afternoon. Expect sustained speeds to near 30 mph from west central into south central MN, with breezy conditions across the entire forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 308 PM CDT Sat Apr 29 2017 If you would like to see more "Spring-like" weather, there is some light at the end of the tunnel (forecast period). However, until we get to that the focus continues to be the significant Spring storm system that will be impacting the area at the beginning of the latter portion of the forecast. The guidance has come around into fairly good agreement in terms of the track and timing of the upper shortwave trough and surface cyclone, with differences in timing and precipitation amounts much less than they had been. Ensembles have also come into better agreement with GEFS probabilities for various threshold QPF amounts showing higher values. Leaned heavily on a blend of the GFS and ECMWF for the forecast details, which lines up fairly well with GEFS probabilities and WPC guidance (for both total liquid and snowfall amounts). Sunday night we will see the surface low track from southwest Iowa into western Wisconsin. A band of moderate to heavy rainfall will lift north through the area in association with strong warm advection and 500-300mb DPVA. Elevated instability looks to be present above 750mb or so, and SREF calibrated thunderstorm probabilities reflect that potential. So, continued to include the possibility of embedded thunder as this area of precipitation moves north through the area. Meanwhile, the deformation zone north of the 500mb low and northwest of the surface cyclone will be setting up during this same time period. Models continue to show a good area of mid-level frontogenesis from eastern South Dakota and southwest Minnesota northeast into north central and northeast Minnesota Sunday night into Monday. This is coincident with forcing suggested by upper level divergence associated with a coupled upper jet, and some elevated upright and symmetric instability. So, still expecting significant precipitation in this southwest to northeast oriented band. As things quickly cool due to vertical motion and saturation through the column, expect a quick changeover to snow in the deformation zone. With the guidance in better agreement, snowfall amounts have been nudged up a bit more, and are now quite similar to the 50th percentile WPC probabilistic snow guidance. This is still below 6" across most of our area, but it seems somewhat likely that further upward adjustments could occur as we're better able to pin down the changeover timing, location of heaviest precipitation in that axis, and the liquid:snow ratios. So, those from west central into central Minnesota should be prepared for plowable snow amounts, and some totals that could certainly be higher than the current values (there is always just a lot of uncertainty with amounts in this moisture laden yet mild spring systems). With these thoughts in mind, as well as some mixed precipitation, and fairly strong winds for part of the time period, will be going with a Winter Storm Watch for our west central into north central counties for Sunday night and Monday. We should see some showers (rain/snow) linger Monday night into Tuesday in the wake of the system. High pressure, albeit weak, works in Tuesday night into Wednesday. However, some light rain could occur Wednesday and Wednesday night as a surface trough moves through together with the leading edge of warm advection. We will then see the pattern finally change a bit with a large scale upper ridge working into the region Friday into Saturday bringing temperatures back to near or perhaps above normal readings. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1246 PM CDT Sat Apr 29 2017 VFR conditions are expected through the majority of the period, with quickly deteriorating conditions Sunday afternoon as the next system arrives. High clouds will be on the increase, with gusty northeast winds. Will see some decline in wind speeds this evening, but an early return of the gusts on Sunday morning as the pressure gradient tightens with the approaching trough. The main change this TAF issuance was to slow down the onset timing of precip by 3-6 hours, along with slowing the degradation to MVFR cigs on Sunday morning. For central MN/WI sites, onset now looks to be delayed to between 15z and 18z. KMSP... VFR is expected through at least daybreak Sunday. Delayed precip onset and attendant MVFR cig/vsby reductions to 18z, but could start seeing showers near the field with MVFR conditions as early as 15z. Northeast winds lose gustiness this eve, but return by daybreak Sunday. /OUTLOOK FOR KMSP/ Mon...IFR/RA mixing with SN AFTN/EVE. Winds N 15-20G30kts. Tue...MVFR ceilings possible. NW 10-15 kts. Wed...VFR ceilings. S 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM... AVIATION...LS
Hazardous weather outlook, Apr 29, 12:58 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1258 PM CDT Sat Apr 29 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 301800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1258 PM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A strong storm system will impact the region from Sunday through Monday. Widespread rainfall amounts around 1.5 inches are likely from southern Minnesota through east central Minnesota and west central Wisconsin. This may result in the ponding of water and low land flooding in some areas. Gusty northwest winds nearing 30 mph sustained with higher gusts are also expected from west central into south central Minnesota on Sunday afternoon. In addition, confidence is high for 3 to 5 inches of snow accumulation across west central into central Minnesota Sunday night and early Monday. The greatest risk area is along and west of a line from Granite Falls to Little Falls. Snowfall amounts could be higher if colder temperatures develop earlier on Sunday or prevail longer on Monday. Those traveling across western and northern Minnesota Sunday night and Monday should monitor later outlooks for additional details. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Winter Storm Watches in Minnesota, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.